Saturday, May 27, 2006

I. Am. A. Moron.

I am so embarrassed about this that I almost wasn't going to post it, but figured as long as I'm already sharing every microscopic detail of this cycle with you all, I might as well. So, in case you weren't yet convinced that I am the biggest idiot ever to wield a gonadotropin-filled needle, may I present Exhibit B:

Last night I did my trigger injection. Took the Ovidrel box out of the fridge, set myself up with swabs and rubbing alcohol, iced down my belly. I'd also had a glass of wine to take the edge off.

When I took the syringe out of the box, I noticed a fairly large air bubble inside. Despite having had an injection class lasting over an hour, I could not for the life of me remember if they'd said anything about air bubbles (not really an issue with the Follistim pen). (In my defense, we spent about half an hour on Follistim and about 5 minutes on Ovidrel.) Like a good newbie, I had already memorized the patient information insert, which said helpfully, "Inject as directed by your doctor," so I knew there was no help to be had there.

But okay, I could handle this. I pointed the needle upward and tapped the syringe to get the air bubble to rise to the top. Then I gently pressed the plunger to try to get the air bubble out. But only beads of medication came out. Obviously there was some medication trapped between the bubble and the needle. I kept trying--tapping, then pressing--but still, only little droplets came out.

I didn't know what to do. I was afraid I was only pushing out valuable medication, and while I remembered that Follistim cartridges are overfilled, I had no idea if Ovidrel syringes were too. I had my pants open, my belly swabbed, the needle unsheathed. I couldn't just run to the computer to find out what to do. I'm not sure what I was thinking, but I finally just grabbed some flab, stuck the needle in, and pushed the plunger down, v e r y s l o w l y so as not to push a pocket of air into my flesh.

Except that's exactly what I did. All the medication went out of the syringe, then before I could stop, the air pushed into me with a loud "pffft." I stared down in horror for a second, then pulled the needle out. A big drop of bright red blood followed it out (about a nickel-size stain on the alcohol-moistened cotton square).

I panicked. I ran and told my husband what I'd done, then ran to the computer, where I googled various combinations of "subcutaneous injection air embolism." I finally convinced myself that I probably wouldn't die (and I'm not dead yet, so I guess I'm OK), and that the only potential problem, according to Dr Google, might be that I didn't get the full dose of medication. I was worried about the blood, but my husband suggested that maybe the air pushed the blood out, and I only have the tiniest of bruises, so I guess it's fine.

But now, of course, I'm worried about the whole not-getting-the-full-dose thing. Almost 20 hours later, and I don't have any of the side effects most people seem to get from hcG--no bloating, no sore breasts, nothing. Argh! I have to stop second-guessing myself and just try to chill out. What's done is done.

IUI tomorrow morning. Will, of course, let you know how it goes, in quite probably excessive detail.

7 Comments:

Anonymous Anonymous said...

You are so not a moron. I could never get rid of all the air in Ovidrel syringes...and I worried about air embolisms too (but hey--I'm still here as well).

The only ill effects I ever had from hCG were some nausea--no sore breasts, no bloating, etc.--and even then it was possibly psychosomatic/wishful thinking and it was a few days after the injection. Good times.

Good luck.

Brooklyn Girl

8:17 PM  
Blogger Sarah said...

I agree about the side effects. They didn't seem to hit me until at least a couple of days after. We had a similar experience with the last bit of Puregon in the syringe. They told us to inject what ever we had left which should have been just enough. Except that we couldn't get the air bubbles out and ended up with half the dose all over us.

Good luck with the IUI cycle!

11:32 AM  
Anonymous Erin said...

As we haven't moved onto IUI yet, I have no words of wisdom or otherwise. But I hope that it's fine and that the IUI goes well in all aspects!

5:45 PM  
Blogger Thalia said...

In the antagon syringes, and my enoxaparin syringes there are air bubbles. The nurse told me not to worry about them and not to try to get rid of them as that involves potentially losing medication. She told me that after i'd already spent a week trying to get air out of the antagon needles before I used them, losing a few drops every time. Clearly it didn't do any harm. Unless you lost a chunk of liquid, which seems unlikely from what you've said, I think you're fine. Air doesn't hurt when injected subq, it only matters when you inject into a vein, which none of our injections involve. The air apparently is there to help get the medication to penetrate.

Also, on an IUI you will ovulate naturally sooner or later as you didn't take a drug to suppress ovulation, so it's impossible to have messed up that badly. Try not to worry!

5:25 AM  
Blogger sube said...

Is it wrong that your post made me chuckle? I can't help but shake my head at all the anxiety we endure, from every single angle. As everyone else said, you're not a moron. You did exactly what we all either have done or would do. And don't worry about the blood from the injection. That happened to me occasionally when doing subq injections. It's nothing to worry about.

1:55 PM  
Anonymous Anonymous said...

I did the same things!! And heard that puff sound as well. Got a bruise... you are not a moron (or we both are..) :)

3:07 AM  
Blogger Steph said...

I just did the same thing. I have my IUI on thursday morning so at 9pm I had to give myself the HCG shot. the last time i took HCG was in December and I couldn't remember if i took out the air last time. I lost maybe 3 or 4 drops before i decided to just inject with the air bubble.
I am totally worried that I lost medication and now I wont ovulate on time and the IUI wont work mostly just making myself crazy. But im really glad to know that im not the only one.

9:56 PM  

Post a Comment

Links to this post:

Create a Link

<< Home